Agranulocytosis is a rare complication of ticlopidine and can be life-threatening. We report a case of ticlopidine-induced agranulocytosis and neutropenia (neutrophil count of 0.1 x 10(9)/L) with necrotizing gingivitis in a 54-year-old Malaysian-Chinese female. She was started on ticlopidine 250 mg twice daily 3 weeks prior to this hospital admission. We started her on intravenous metronidazole and amoxicillin and clavulanic acid (Augmentin) and concurrently stopped ticlopidine. A series of clinical and laboratory investigations were carried out and a final diagnosis of necrotizing gingivitis possibly secondary to agranulocytosis was made. The patient was discharged home after 2 weeks of hospitalisation.
Numerous trials and meta-analyses have been conducted over the last five years to identify an ideal anti-hypertensive drug. These reports, and the JNC 7 and European hypertension guidelines, have generated some controversy and confusion. A review of the comparative anti-hypertensive drug trials shows that the differences between drugs are minor and not consistently demonstrated by different studies. However, much data have now accumulated on the safety and value of diuretics, beta blockers, calcium-channel blockers (CCBs), angiotensin-converting enzyme inhibitors (ACEIs), and angiotensin receptor blockers (ARBs) in reducing blood pressure and preventing clinical disease. The importance of tight blood pressure control in reducing adverse events has been clearly shown, and clinicians should concentrate on achieving target blood pressure levels, which often requires a combination of anti-hypertensive drugs. The choice of anti-hypertensive drug should be guided by the presence of concomitant clinical disease, as evidence has accumulated on the special efficacy of certain drugs in reducing damage to particular organ systems. In the absence of any associated clinical disease, it is good to initiate anti-hypertensive therapy with diuretics, provided the metabolic parameters are regularly reviewed.
It is well known that the endocrine-disrupting chemical (EDC) dibutylphthalate (DBP) inhibits testosterone synthesis and can lead to feminisation in male laboratory animals. Moreover, it has long been speculated that human exposure would result in the similar effects, but this is difficult to study because specific human exposure cohorts are rare. We report increases in the incidences of hypospadias (p<0.05), cryptorchidism (p<0.05) and breast cancer (p<0.05) in the children of New Zealand soldiers who served in Malaya (1948-1960) and were exposed to DBP applied daily to their clothing as an acaricide to prevent tick-transmitted bush typhus. In addition, we modelled absorption of DBP from the soldiers' clothing and using published data for skin absorption, and calculated a large theoretical absorbed dose of 64 mg/kg body weight/day which is similar to DBP's lowest observed adverse effect level (LOAEL) of 50 mg/kg body weight/day and thus indicates a biological effect is possible. This is the first report of a multigenerational developmental effect following DBP exposure in human males.
A multitude of factors can affect drug response in individuals. It is now well established that variations in genes, especially those coding for drug metabolising enzymes, can alter the pharmacokinetic and/or pharmacodynamic profile of a drug, impacting on efficacy and often resulting in drug-induced toxicity. The UDRUGS study is an initiative from the Carney Centre for Pharmacogenomics to biobank DNA and store associated clinical data from patients who have suffered rare and/or serious adverse drug reactions (ADRs). The aim is to provide a genetic explanation of drug-induced ADRs using methods ranging from Sanger sequencing to whole exome and whole genome sequencing. Participants for the UDRUGS study are recruited from various sources, mainly via referral through clinicians working in Canterbury District Health Board, but also from district health boards across New Zealand. Participants have also self-referred to us from word-of-mouth communication between participants. We have recruited various ADRs across most drug classes. Where possible, we have conducted genetic analyses in single or a cohort of cases to identify known and novel genetic association(s) to offer an explanation to why the ADR occurred. Any genetic results relevant to the ADR are communicated back to the referring clinician and/or participant. In conclusion, we have developed a programme for studying the genetic basis of severe, rare or unusual ADR cases resulting from pharmacological treatment. Genomic analyses could eventually identify most genetic variants that predispose to ADRs, enabling a priori detection of such variants with high throughput DNA tests.